Source: Law RM, Law DTS.
Dermatologic Drug Reactions and Common Skin Conditions. In: DiPiro
JT, Talbert RL, Yee GC, Matzke GR, Wells BG, Posey LM, eds. Pharmacotherapy: A Pathophysiologic Approach.
8th ed. http://www.accesspharmacy.com/content.aspx?aid=7998475.
Accessed June 3, 2012.
- Drug-induced skin reactions caused by irritants or allergens.
- Exanthematous reactions: maculopapular rashes and drug
- Urticarial reactions: urticaria, angioedema, and serum sickness-like
- Blistering reactions: fixed drug eruptions, Stevens–Johnson
syndrome, and toxic epidermal necrolysis
- Pustular eruptions: acneiform drug reactions and acute generalized
exanthematous pustulosis (AGEP)
- Drug-induced hyperpigmentation: due to increased melanin (e.g.,
hydantoins), direct deposition (e.g., silver, mercury, tetracyclines,
and antimalarials), or other mechanisms (e.g., fluorouracil)
- Drug-induced photosensitivity reactions
(nonimmunologic): amiodarone, tetracyclines, sulfonamides, psoralens,
- Photoallergic (immunologic): sulfonamides, sulfonylureas,
thiazides, nonsteroidal antiinflammatory drugs (NSAIDs), chloroquine,
- Maculopapular (penicillins, cephalosporins, sulfonamides,
- Afebrile, with pruritic erythematous
macules and papules
- Usually begins within 7–10 days after starting medication
- Resolves within 7–4 days after drug discontinuation
- Lesions may spread and become confluent
- Drug hypersensitivity syndrome (allopurinol, sulfonamides,
barbiturates, phenytoin, carbamazepine, lamotrigine, dapsone):
- Exanthematous eruption with fever,
lymphadenopathy, and multiorgan involvement (kidneys, liver, lung,
bone marrow, heart, and brain).
- Begins 1–4 weeks after starting drug; may be fatal
if not treated promptly.
- Urticaria and angioedema (penicillins, aspirin, sulfonamides,
radiograph contrast media, opioids):
may be first sign of emerging anaphylactic reaction characterized
- Pruritic red raised wheals
- Mucous membrane swelling that typically occurs within minutes
- Serum sickness-like reactions: urticarial eruptions with fever,
rash (usually urticarial), and arthralgias usually within 1–3
weeks after starting drug.
- Fixed drug eruptions (tetracyclines, barbiturates, sulfonamides,
- Pruritic, red, raised lesions
that may blister; may include burning or stinging.
- Lesions may evolve into plaques; recur in same area each time
drug is given.
- Lesions appear and disappear within minutes to days, leaving
hyperpigmented skin for months.
- Stevens–Johnson syndrome (SJS) and toxic epidermal
necrolysis (TEN) (sulfonamides, penicillins, hydantoins, carbamazepine,
barbiturates, lamotrigine, NSAIDs, allopurinol):
eruptions that may be severe and life threatening.
- Onset within 7–14 days after drug exposure.
- Generalized tender/painful bullous formation with
fever, headache, and respiratory symptoms leading to rapid clinical
- Lesions show rapid confluence and spread, resulting in extensive
epidermal detachment and sloughing.
- May result in:
- Fluid loss
- Electrolyte imbalances
- Secondary infections
- Acneiform reactions (corticosteroids, androgens, anticonvulsants,
isoniazid, lithium): pustular eruptions with onset within 1–3
- Acute generalized exanthematous pustulosis (AGEP) (β-lactam
antibiotics, macrolides, calcium channel blockers):
onset (within days), fever, diffuse erythema, and pustules.
- Generalized desquamation occurs 2 weeks later.
- Sun-induced reactions: erythema, papules, edema, and sometimes
vesicles in areas exposed to sunlight (e.g., ears, nose, cheeks,
forearms, and hands).
- Perform medical history to determine:
- Signs and symptoms
- Lesion location and description
- Severity, area, and extent of skin involvement
- Signs of systemic/generalized reaction or disease condition)
- Medication history
- Assess lesions to identify
- Inspect skin for:
- Relieve symptoms and decrease skin lesions.
- Remove precipitating factors.
- Prevent recurrences.
- Avoid adverse treatment effects.
- Improve quality of life.
- Discontinue suspected drug as quickly as possible and
avoid use ...